Winter Weather, West Slope Northern Sierra Nevada
- When
- February 17, 6:00 AM PST to February 18, 3:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Trained Spotter
A weather spotter measured 6.5 inches of snow at Kyburz.
Strong Winds caused large numbers of power outages. A majority of these outages were along the Sierra Nevada foothills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Strong Winds caused large numbers of power outages. A majority of these outages were along the Sierra Nevada foothills. Snow up to 12 to 17 inches fell in the Sierra, causing a period of travel difficulties over Sierra passes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM PST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 330 AM PST WED FEB 17 2016 .SYNOPSIS... Pacific frontal system moves through today and Thursday bringing rain and mountain snow. Heaviest precipitation tonight and Thursday morning. Windy conditions this afternoon and evening. Snow levels dropping over night with mountain travel issues through Thursday. A weaker system moves through Friday. && .DISCUSSION... Light warm sector precipitation now showing up on radar just off the coast ahead of a cold front now approaching 130 west. High pressure ridge that has brought record breaking temperatures for the last several days has now shifted over the Great Basin. Light precipitation is expected to spread over the north state today with fairly high snow levels. A fairly tight surface gradient develops ahead of the offshore front today with good upper level support so increasing wind is likely. Main frontal band moves through the north state during the night bringing the heaviest precipitation. By 12z Thursday morning snow levels take a significant drop as cold air behind the front moves inland. Surface pressure gradient remains fairly strong through Thursday but upper support shifts to westerly by morning so winds should drop off a bit. A small scale shortwave trough moves across central California Thursday morning behind the main front and believe this to be the time for the best threat of an isolated thunderstorm over the southern Sacramento valley and foothills. Cloud cover and less subsidence will bring significantly cooler temperatures today with cold airmass bringing still more cooling on Thursday. Precipitation drops off significantly by Thursday evening as slight upper ridging slides over region with decreasing surface gradient bringing decreasing winds. Light precipitation will still be possible as light showers spill over the flat ridge. A much weaker system moves across the west coast on Friday but this system may be lifted northward enough that the southern portions of the CWA may not evening get any precipitation. Cool air still in place for only a slight warm up Friday. West coast ridge amplifies on Saturday from dry conditions and warmer temperatures with any precipitation threat lifting north of the forecast area by Saturday night. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Ridge reamplifies Sunday/Monday over the west coast with more warm temps occurring with up to 2 yr return interval, especially over northern San Joaquin Valley and adjacent foothills. Another frontal system impacts the region late Tuesday into Wednesday. The 17/00Z GFS and ECMWF both have negative tilt trough axises nearing the coast by next Tuesday afternoon. The ECMWF appears to be wetter as the trough is deeper and more amplified as it makes landfall. Model confidence is still struggling with dynamics, as yesterday indicated that the GFS would have better dynamics. Either way, both models are moving northeast and filling, so the system is not very impressive. JClapp && .AVIATION... Gradually lowing ceilings today as frontal system approaches. Precip will begin later this afternoon and continue overnight. Southerly winds expected to strengthen today and into this evening with gusts possibly exceeding 35 kts. Light precipitation will begin in the late morning while heavier showers and MVFR/IFR conditions are not expected until late afternoon into evening. JClapp && .STO Watches/Warnings/Advisories... Winter Storm Warning from 2 PM this afternoon to 4 PM PST Thursday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Wind Advisory from noon today to midnight PST tonight for Carquinez Strait and Delta-Central Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 418 AM PST WED FEB 17 2016 CAZ013>019-063-064-066>069-180115- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY- BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING... RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ... SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO... ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON... CHESTER...QUINCY...BLUE CANYON 418 AM PST WED FEB 17 2016 ...WET AND WINDY WITH MOUNTAIN SNOW TODAY INTO THURSDAY... .IMPACTS... *TRAVEL IMPACTS DUE TO SLICK ROADS AND GUSTY WIND IN RAIN/SNOW *MOUNTAIN CHAIN CONTROLS AND TRAVEL DELAYS LIKELY *POTENTIAL FOR DOWNED TREES AND BRANCHES CAUSING POWER OUTAGES *POTENTIAL FOR DEBRIS FLOWS OVER SIERRA NEVADA BURN SCARS .FORECAST CONFIDENCE... *HIGH .TIMING AND STRENGTH... *THIS AFTERNOON THROUGH THURSDAY. HEAVIEST PRECIPITATION THIS EVENING THROUGH THURSDAY MORNING. *RAIN: UP TO 3/4 INCH IN THE CENTRAL VALLEY, 1 TO 2 INCHES FOOTHILLS, 1 TO 3 INCHES OVER THE MOUNTAINS. *SNOW: 1 TO 2 FEET POSSIBLE ACROSS HIGHER MOUNTAIN PASSES. *WIND: SOUTH WINDS GUSTING TO 40 MPH IN THE VALLEY THIS AFTERNOON AND EVENING. GUSTS TO 55 MPH IN THE SIERRA. .WEATHER SUMMARY... A WINTER STORM SYSTEM IS EXPECTED TO MOVE THROUGH NORTHERN CALIFORNIA TODAY THROUGH THURSDAY. HEAVIER SHOWERS AND THUNDERSTORMS POSSIBLE TONIGHT INTO EARLY THURSDAY. BREEZY TO WINDY CONDITIONS THJS AFTERNOON AND EVENING. PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL CAUSE TRAVEL DIFFICULTIES IN THE MOUNTAINS LATE TODAY INTO THURSDAY.
The national radar mosaic for the moment the first event began.
5 strong wind, 1 winter weather, 1 heavy rain, 1 heavy snow. Local standard time, as filed.
A weather spotter measured 6.5 inches of snow at Kyburz.
There was 1.36 inches of rain measured over 24 hours at Castella.
There were 16.5 inches of snow measured by a spotter in Kingvale.
PG&E experienced 100,000 outages directly relating to strong winds, mainly in the Mother Lode- Sierra Nevada foothills.
There were numerous trees down along McCourtney road, between the fairgrounds and the transfer station.
There was a large tree blocking the roadway at Hwy174 / Greenhorn Access Rd. one lane completely blocked.
There was a downed tree from strong winds.
Trees were down on Reservoir Rd / Spanish Dry Diggins Rd in Placerville. There were 70 homes without power in Pollock Pines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622066, 622064, 622065, 622073, 622067, 622068, 622069, 622070.